Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 52, NWS New Orleans, LA

September 18, 2009East Baton Rouge Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 18, 2009, 1:35 PM CDT for East Baton Rouge Parish, West Baton Rouge Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2009, 1:35 PM CDT (18:35 UTC)
Expired
Sep 18, 2009, 2:00 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Baton Rouge Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1946 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 181835
TORLIX
LAC033-121-181900-
/O.NEW.KLIX.TO.W.0052.090918T1835Z-090918T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 PM CDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...ZACHARY...BATON ROUGE...BAKER...
  EASTERN WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF PORT ALLEN...

* UNTIL 200 PM CDT

* AT 134 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR PORT ALLEN...MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATON
  ROUGE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERAL REPORTS OF A FUNNEL CLOUD OR TORNADO HAVE BEEN RECEIVED FROM 
THE HOLLYWOOD CASINO AREA.

&&

LAT...LON 3070 9113 3061 9101 3047 9098 3046 9099
      3034 9123 3047 9137
TIME...MOT...LOC 1834Z 229DEG 13KT 3047 9121

$$
1 follow-up statement
000 
WWUS54 KLIX 181854
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
154 PM CDT FRI SEP 18 2009

LAC033-121-181903-
/O.EXP.KLIX.TO.W.0052.000000T0000Z-090918T1900Z/
EAST BATON ROUGE LA-WEST BATON ROUGE LA-
154 PM CDT FRI SEP 18 2009

...THE TORNADO WARNING FOR EASTERN WEST BATON ROUGE AND EAST BATON
ROUGE PARISHES WILL EXPIRE AT 200 PM CDT...

THE FUNNEL CLOUD HAS DISSIPATED. NO CONFIRMED REPORTS OF A TORNADO 
TOUCHDOWN HAVE BEEN RECEIVED AT THIS TIME.

LAT...LON 3070 9113 3061 9101 3047 9098 3046 9099
      3034 9123 3047 9137
TIME...MOT...LOC 1853Z 229DEG 13KT 3051 9115

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 18, 7:55 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 18, 7:55 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
755 AM CDT FRI SEP 18 2009

.UPDATE...
...SOUNDING DISCUSSION...

THE ATMOSPHERE REMAINS RELATIVELY MOIST BELOW 550 MB WITH A
PRECIPITABLE WATER VALUE OF 1.93 INCHES. A FEW MID AND UPPER LEVEL
CUMULIFORM CLOUDS WERE PRESENT AT LAUNCH ALONG WITH SCATTERED
SHOWERS AND A THUNDERSTORM OR TWO OVER OTHER PARTS OF THE CWA...THIS
IS EXPECTED TO CONTINUE THROUGHOUT THE MORNING AND INTO THE AFTERNOON.
A SURFACE INVERSION IS PRESENT ALONG WITH SOUTHWEST WINDS UP TO
500 MB AND WEST WINDS ALOFT.

&&

.PREV DISCUSSION... /ISSUED 406 AM CDT FRI SEP 18 2009/

SHORT TERM...
VERTICALLY STACKED OCCLUDED LOW PRESSURE SYSTEM THAT HAS BEEN IN
THE REGION FOR SEVERAL DAYS IS NOW SITUATED OVER NORTH LOUISIANA
WITH A SURFACE REFLECTION NEAR KIER /NATCHITOCHES LA/. A WEAK
TROUGH ARCHING FROM THE LOW ACROSS SOUTHWEST MISSISSIPPI...INTO
TERREBONNE PARISH AND CONTINUING OFFSHORE INTO THE WEST-CENTRAL
GULF OF MEXICO HAS BEEN SERVING AS A FOCUS FOR CONVECTION SINCE
LAST EVENING AND THROUGH THE NIGHT. RAINFALL RATES WERE RATHER
HIGH CLOSER TO MIDNIGHT BUT SINCE HAVE FALLEN TO MORE TYPICAL
LEVELS NEAR 1 INCH PER HOUR ACROSS TERREBONNE PARISH AND TAPERING
OFF AS ACTIVITY ADVANCES NORTHEAST TOWARDS THE NEW ORLEANS METRO
AREA. HAVE SOME CONCERNS WITH TRAINING BEHAVIOR THAT RADAR IS
DEPICTING AND SOME LOCALIZED FLOODING MAY BECOME AN ISSUE DURING
THE DAY. WILL INDICATE SUCH IN HAZARDOUS WEATHER OUTLOOK BUT WILL
NOT ISSUE ANY WATCH OR ADVISORY AT THIS TIME...THOUGH TRENDS WILL
BE CONTINUOUSLY MONITORED.

TODAY...THE LOW PRESSURE AREA AND ADDED LIFT WILL BE CLOSEST
TO THE FORECAST AREA THAN ANY TIME IN ITS SLOW MOVING EXISTENCE.
MOISTURE CONTENT REMAINS HIGH AND A LOW CONVECTIVE TEMPERATURE
WOULD POINT TO LIKELY CHANCES OF RAINFALL TODAY. WILL MAINTAIN THE
60-70 PERCENT RAIN CHANCES FOR DAYTIME AND 30-40 PERCENT FOR THIS
EVENING. JUDGING RAIN CHANCES FOR FRIDAY NIGHT PREP FOOTBALL
LOCATIONS WILL BE TOUGH BUT MOST LOCATIONS WILL PROBABLY BE DRY
AND OTHERS WILL BE DEALING WITH ANVIL DEBRIS LIGHT PRECIP THAT
SHOULD DISSIPATE AS THE EVENING WEARS ON. THE LOW PRESSURE AREA
SHOULD FILL AND EJECT OUT OF REGION DURING THE DAY SATURDAY WITH A
DIMINISHED CHANCE OF RAINFALL FOR SATURDAY. TEMPERATURES SHOULD
MANAGE TO GET CLOSE TO NEAR NORMAL LEVELS TODAY AND SATURDAY BUT
MAY BE DRAWN BACK UPON DOING SO DUE TO RAIN COOLING.  24/RR

LONG TERM...
MODELS APPEAR TO BE IN BETTER AGREEMENT TONIGHT IN EVOLVING
ANOTHER LARGE CUT-OFF LOW ALOFT INTO THE MIDDLE OF THE COUNTRY
NEXT WEEK. THIS PATTERN WILL PRESENT A COLD FRONT OF SOME
SIGNIFICANCE ON APPROACH TOWARDS THE FORECAST AREA THAT MAY JUST
GET TEASINGLY CLOSE. THE ECMWF SHOWS THIS NEXT FEATURE TO PROGESS
SOUTHWARD TOWARDS OUR FORECAST AREA TOWARDS THE END OF NEXT WEEK
WHILE THE GFS BOTTOMS OUT OVER THE CENTRAL PLAINS BEFORE LIFTING
OUT WITH POLAR JET. BOTH SCENARIOS PLACE OUR AREA UNDER A MOIST
LONG FETCHED SOUTHWEST FLOW GRADIENT THAT COULD BRING ANOTHER
ROUND OF WETTER THAN NORMAL CONDITIONS TO THE REGION FOR NEXT
WEEK. AT THIS TIME...LEANING TOWARDS THE GFS AND KEEP POPS LOW
SUNDAY THROUGH TUESDAY BEFORE INCREASING RAIN CHANCES WEDNESDAY
THROUGH FRIDAY. 24/RR

AVIATION...
ISOLATED SHOWERS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE REGION
AFFECTING THE BTR AND MSY TERMINALS THIS MORNING. THE BAND OF
SHOWER AND TSTMS FROM NEAR MSY EXTENDING OFFSHORE SHOULD CONTINUE TO
REMAIN IN TACT TODAY CAUSING PROBLEMS FOR MSY. EXPECTING ANOTHER
ROUND OF MVFR TO IFR CIGS THIS MORNING WITH IFR VSBYS DUE TO FOG
AT MCB NEAR DAYBREAK. CIGS AND VSBYS SHOULD RETURN TO VFR
CONDITIONS SHORTLY AFTER SUNRISE. EXCEPT IN THE VICINITY OF
THUNDERSTORMS...WINDS SHOULD REMAIN 10 KTS OR LESS. A BETTER
CHANCE OF SHOWERS AND TSTM ACTIVITY SHOULD BE EXPERIENCED BY ALL
TERMINALS WITH THE HIGHEST PROBS FOR MSY AND GPT. WILL MENTION
TSRA AND BKN030CB IN TEMPO GROUPS TODAY.

MARINE...
SURFACE LOW WILL CONTINUE TO LINGER NEAR THE NORTHERN GULF COAST
THROUGH SATURDAY...RESULTING IN ONSHORE FLOW AND A GOOD CHANCE OF
SEEING SHOWERS AND TSTMS. ISOLATED WATERSPOUTS WILL CONTINUE TO BE
POSSIBLE WITH SOME OF THE BETTER DEVELOPED ACTIVITY. THE LOW
SHOULD LIFT OUT OF THE AREA AND WEAKEN FURTHER SUNDAY...HELPING TO
EASE WIND SPEEDS AS THE PRESSURE GRADIENT RELAXES. FOR THE
MAJORITY OF THE COASTAL WATERS...EXPECT LIGHT WINDS AND SEAS OF 2
FEET OR LESS THROUGH MOST OF THE EXTENDED PERIOD. THE EXCEPTION
WILL BE THE MISS SOUND AREA. WINDS ARE EXPECTED TO CONTINUE IN THE
10 TO 15 KNOT RANGE TODAY AND SATURDAY. SOME STRENTHENING OF THESE
WINDS WILL OCCUR SATURDAY AND SATURDAY NIGHT. EXPECTING SUSTAINED
SPEEDS TO STAY AROUND 15KT WITH SOME GUSTS UP TO 20KT DURING THIS
TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  70  88  70 /  70  40  40  20
BTR  89  72  89  72 /  70  30  30  20
MSY  90  73  88  75 /  60  30  30  20
GPT  87  78  87  75 /  60  30  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 18, 11:00 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI SEP 18 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-191200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY IN RESPONSE TO A SLOW MOVING UPPER
LEVEL LOW PRESSURE SYSTEM THAT WILL BE OVER THE OUTLOOK AREA TODAY
AND INTERACTING WITH RICH TROPICAL MOISTURE AT THE SURFACE. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...HOWEVER THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY TO...AT TIMES...TORRENTIAL RAINFALL
WITH RATES 1 TO 2 INCHES PER HOUR. SOME LOCALIZED FLOODING MAY
OCCUR MAINLY IN LOW LYING AND POORLY DRAINED AREAS...PARTICULARLY
DURING PERIODS OF PROLONGED HEAVY RAINFALL. OTHERWISE...STORMS WILL
ALSO BE CAPABLE OF PRODUCING GUSTS 25 TO 35 MPH AND OCCASIONAL
LIGHTNING THROUGH THIS AFTERNOON. A FEW WATERSPOUTS WILL BE POSSIBLE
OVER THE MARINE AREAS. COVERAGE AND INTENSITY SHOULD DIMINISH TO
SCATTERED SHOWERS AND A FEW THUNDERSTORMS BY SUNSET ACROSS THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH
THURSDAY...WITH BETTER CHANCES TUESDAY THROUGH THURSDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED SATURDAY THOUGH TUESDAY
BUT A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WEDNESDAY
AND THURSDAY AS A COLD FRONT APPROACHES THE OUTLOOK AREA FROM THE
NORTHWEST AND BECOMES STATIONARY OVER OR NEAR THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Sep 18, 9:47 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
947 AM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     WATER SPOUT      3 S LONG BEACH          30.32N 89.17W
09/18/2009                   GMZ555             MS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A WATER SPOUT ABOUT 3 MILES
            SOUTH OF LONG BEACH MISSISSIPPI. THE WATER SPOUT LASTED
            ABOUT 5 MINUTES.

&&

DMANNING

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:42 AM CDTSpecial Marine WarningLIX33 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.